A ratio ergodic theorem for multiparameter non-singular actions

  • Michael Hochman

    The Hebrew University of Jerusalem, Israel


We prove a ratio ergodic theorem for non-singular free ℤ_d_ and ℝ_d_ actions, along balls in an arbitrary norm. Using a Chacon–Ornstein type lemma the proof is reduced to a statement about the amount of mass of a probability measure that can concentrate on (thickened) boundaries of balls in ℝ_d_. The proof relies on geometric properties of norms, including the Besicovitch covering lemma and the fact that boundaries of balls have lower dimension than the ambient space. We also show that for general group actions, the Besicovitch covering property not only implies the maximal inequality, but is equivalent to it, implying that further generalization may require new methods.

Cite this article

Michael Hochman, A ratio ergodic theorem for multiparameter non-singular actions. J. Eur. Math. Soc. 12 (2010), no. 2, pp. 365–383

DOI 10.4171/JEMS/201